Wisconsin, 2012

Excessive Heat in Wisconsin, July 3 to 6, 2012

July 3 to 6, 2012 · NWS GRB · 10 events in 10 counties and zones

A hot air mass settled over Wisconsin in early July, bringing highs of 100 degrees or hotter to central Wisconsin from July 4th through July 6th. Relative humidities were relatively low, but heat indices still managed to reach the 100 and 110 range.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A hot air mass settled over Wisconsin in early July, bringing highs of 100 degrees or hotter to central Wisconsin from July 4th through July 6th. Relative humidities were relatively low, but heat indices still managed to reach the 100 and 110 range. The highest reported temperatures during the period were at Wautoma (Waushara Co.) where it was 105 degrees on the 4th and 106 degrees on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 3, 5:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 5:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
647 AM CDT TUE JUL 3 2012

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY THROUGH FRIDAY.

MAIN ISSUES THIS MORNING ON CURRENT HEADLINES FOR HEAT. CRITERIA
TO ISSUE EXCESSIVE HEAT WARNING IS 4 CONSECUTIVE DAYS OF EXPECTED
ADVISORY CONDITIONS (100 HEAT INDICE) WHICH AT THIS TIME WE HAVE
IN THE FORECAST. THOUGH...NOTHING IS A SURE BET AND THE AMOUNT OF
CLOUD AND SHOWER ACTIVITY MOVING TOWARD/OVER AREA GIVES ME REASON
TO WAIVER. HAVE DECIDED TO STAY WITH ADVISORY THOUGH ADD MANITOWOC
AND KEWAUNEE TO THE ADVISORY AS EXPECT LAKE BREEZE TO BE HUNG UP
RIGHT NEAR THE COAST WITH WESTERLY LOW LEVEL FLOW.

OVERALL...WARM RIDGE TO REMAIN IN PLACE OVER THE AREA FOR THIS
PERIOD...WITH SURFACE BOUNDARY/BOUNDARIES IN OR NEAR CWA. THOUGH
FOR MOST PART AREA CAPPED...SIG INSTABILITY TO BE OVER REGION.
MODELS STILL INDICATE A FEW SHORT WAVES MAKING THEIR WAY INTO THE
REGION. HAVE RUN WITH HIGH POPS THIS MORNING...THEN DROPPED DOWN
TO LOW CHANCE POPS FOR THE REMAINDER OF THE PERIOD. ONLY PERIOD
WENT DRY WAS THURSDAY AS RIDGE AXIS OVER THE AREA.

GIVEN TEMPERATURES SEEN OVER THE REGION YESTERDAY...BUMPED TEMPS
UP SOME MOST PERIODS AFTER TODAY.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT MONDAY...

NORTHWEST FLOW ALOFT...WITH A RETURN TO MORE NORMAL TEMPERATURES
EXPECTED THIS PERIOD. NO CHANGE TO THIS PERIOD.
&&

.AVIATION...AN AREA OF SHOWERS AND THUNDERSTORMS WILL EXIT THE
AREA THIS MORNING...LEAVING SOME VFR CIGS BEHIND THROUGH THE
MORNING. VERY WARM TO HOT...AND HUMID CONDITIONS WILL CONTINUE
THROUGH THE AFTERNOON HOURS ALONG WITH A CONTINUED CHANCE FOR MORE
SHOWERS AS WEAK BOUNDARIES REMAIN OVER THE REGION.

TE
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR WIZ030-031-035>040-045-
048>050.

&&
Hazardous weather outlook, Jul 3, 3:29 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
429 AM CDT TUE JUL 3 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
429 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE REGION EARLY THIS MORNING.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDICES
OF 95 TO 105 OVER MUCH OF CENTRAL...EAST CENTRAL WISCONSIN TODAY.
SEE ISSUED HEAT ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDICES
OF 95 TO 105 OVER MUCH OF CENTRAL...EAST CENTRAL AND NORTHEAST
WISCONSIN THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME THROUGH FRIDAY
NIGHT...BUT IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS MIGHT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY AND TONIGHT IS NOT ANTICIPATED...THOUGH
REPORTS OF HEAVY RAIN...FLOODING OR STRONG WINDS WOULD BE APPRECIATED.

LMZ521-522-541>543-040930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
429 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE REGION EARLY THIS MORNING.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME THROUGH FRIDAY
NIGHT...BUT IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS MIGHT BE
SEVERE.

INCREASING HUMIDITY MAY LEAD TO PATCHY DENSE FOG OVER THE COLD
NEARSHORE WATERS OF LAKE MICHIGAN DURING THE WORK WEEK.

In the hours before

Special weather statement, Jul 3, 4:15 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CDT TUE JUL 3 2012

WIZ019-020-030-031-035>037-045-031115-
LANGLADE-MARATHON-MENOMINEE-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WOOD-
515 AM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ANTIGO TO
MARSHFIELD...MOVING SOUTHEAST AT 45 MPH.

WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  VESPER...             HATLEY...             DEXTERVILLE...
  DANCY...              BIRNAMWOOD...         RUDOLPH...
  PIKE LAKE...          NORRIE...             MATTOON...
  JUNCTION CITY...      ELAND...              BEVENT...
  WISCONSIN RAPIDS...   SHANTYTOWN...         ELDERON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TE
Local storm report, Jul 3, 4:51 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 AM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HEAVY RAIN       CRANDON                 45.56N 88.90W
07/03/2012  M3.10 INCH       FOREST             WI   CO-OP OBSERVER

            24-HOUR TOTAL

&&

BERSCH
Special weather statement, Jul 3, 5:23 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
623 AM CDT TUE JUL 3 2012

WIZ022-031-037>040-045-048>050-074-031215-
BROWN-CALUMET-DOOR-KEWAUNEE-MANITOWOC-OUTAGAMIE-SHAWANO-SOUTHERN
OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
623 AM CDT TUE JUL 3 2012

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS APPROACHING THE FOX
VALLEY AND LAKESHORE...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST
OF GREEN BAY TO WAUTOMA...MOVING SOUTHEAST AT 45 MPH.

WINDS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   GREEN BAY...          APPLETON...           OSHKOSH...
   HORTONVILLE...        BLACK CREEK...        NEENAH...
   DENMARK...            STURGEON BAY...       BRILLION...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

BERSCH
Local storm report, Jul 3, 6:21 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
721 AM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LONG LAKE               45.83N 88.66W
07/03/2012  M2.10 INCH       FLORENCE           WI   CO-OP OBSERVER

            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       SUMMIT LAKE             45.38N 89.19W
07/03/2012  M2.30 INCH       LANGLADE           WI   CO-OP OBSERVER

            24-HOUR TOTAL.

&&

BERSCH
Local storm report, Jul 3, 7:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
840 AM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY RAIN       LAKE TOMAHAWK           45.81N 89.59W
07/03/2012  M1.53 INCH       ONEIDA             WI   TRAINED SPOTTER

            RAINFALL AMOUNT FROM OVERNIGHT STORMS

&&

TIMK
Local storm report, Jul 3, 8:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
913 AM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 SW LAONA              45.50N 88.77W
07/03/2012  M4.38 INCH       FOREST             WI   CO-OP OBSERVER

            24 HOUR TOTAL

0750 AM     HEAVY RAIN       2 NW TOWNSEND           45.35N 88.61W
07/03/2012  M4.76 INCH       OCONTO             WI   CO-OP OBSERVER

            24 HOUR TOTAL

0815 AM     HEAVY RAIN       MOLE LAKE               45.48N 89.00W
07/03/2012  M4.38 INCH       FOREST             WI   CO-OP OBSERVER

            24 HOUR TOTAL

&&

TIMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Waushara

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Waushara forecast zone
Reported by
Official NWS Observations
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Excessive Heat, Winnebago

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Excessive Heat, Calumet

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Calumet forecast zone
Reported by
Official NWS Observations
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Excessive Heat, Outagamie

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Outagamie forecast zone
Reported by
Official NWS Observations
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Excessive Heat, Waupaca

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Waupaca forecast zone
Reported by
Official NWS Observations
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Excessive Heat, Portage

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Portage forecast zone
Reported by
Official NWS Observations
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Wood forecast zone
Reported by
Official NWS Observations
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Excessive Heat, Marathon

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Marathon forecast zone
Reported by
Official NWS Observations
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Excessive Heat, Shawano

When
July 3, 9:00 AM CST to July 6, 10:00 PM CST
Where
Shawano forecast zone
Reported by
Official NWS Observations
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405608, 405609, 405611, 405612, 405613, 405614, 405615, 405616, 405617, 405618.